MAUDE Adverse Event Report: SMITH & NEPHEW, INC. DEPTH GAUGE FOR 2.0MM SCREWS; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. DEPTH GAUGE FOR 2.0MM SCREWS; PLATE, FIXATION, BONE
Model Number 71174922
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/17/2020
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that after surgery the item broken and unusable.Surgery time was not extended more than 30 min.The surgeon does not fault the device.The patient or surgical procedure was not affected in any way due to the problem.Absolutely no broken pieces fell into the patient¿s wound at all and the device did not break over the incision or wound.
 
Event or Problem Description
It was reported that, after surgery, the item broke and is unusable.Surgery time was not extended more than 30 min.The surgeon does not fault the device.The patient or surgical procedure was not affected in any way due to the problem.Absolutely no broken pieces fell into the patient¿s wound at all and the device did not break over the incision or wound.
 
Additional Manufacturer Narrative
Results of investigation: the device, intended for use in treatment, was returned for evaluation.A visual inspection of the returned depth gauge confirms the small ruler assembly end is broke off.The broken piece was not returned with the device.The device shows significant signs of wear/usage.The device was manufactured in 2014.A complaint history review found related failures; this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the manufacturing records did not reveal any manufacturing or material abnormalities that could have caused or contributed to the reported incident.This device is a reusable instrument that can be exposed to numerous surgeries; damage from repeated use can occur.Expected wear/tear is likely the probable cause of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Should additional information be received, the complaints will be reopened.No further investigation is warranted for these complaints; however we will continue to monitor for future complaints and investigate as necessary.

Brand Name
DEPTH GAUGE FOR 2.0MM SCREWS
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10398411
Report Number1020279-2020-03874
Device Sequence Number3551671
Product Code HRS
UDI-Device Identifier00885556387399
UDI-Public00885556387399
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K132886
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/27/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71174922
Device Catalogue Number71174922
Device Lot Number14LTRS139
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/12/2020
Initial Date Received by Manufacturer 07/17/2020
Supplement Date Received by Manufacturer08/25/2020
Initial Report FDA Received Date08/12/2020
Supplement Report FDA Received Date08/27/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1